Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 4, 2008, 9:03 PM EDT for Durham County, Orange County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2008, 9:03 PM EDT (01:03 UTC)
- Expired
- Jul 4, 2008, 11:00 PM EDT
- In force
- 117 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 050103
FFWRAH
NCC063-135-050300-
/O.NEW.KRAH.FF.W.0018.080705T0103Z-080705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DURHAM COUNTY IN CENTRAL NORTH CAROLINA
ORANGE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1100 PM EDT
* AT 900 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN OVER
SOUTHEASTERN ORANGE AND DURHAM COUNTIES.
* LOCATIONS THREATENED WITH FLOODING INCLUDE DURHAM...CHAPEL HILL AND
CARRBORO.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY ROADS AND
INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING MOTORISTS.
WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.
LAT...LON 3610 7881 3607 7880 3606 7879 3606 7875
3601 7875 3603 7872 3600 7870 3599 7871
3586 7889 3587 7922 3612 7896 3614 7881
$$
WSS2 follow-up statements
000
WGUS72 KRAH 050137
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT FRI JUL 4 2008
NCC063-135-050300-
/O.CON.KRAH.FF.W.0018.000000T0000Z-080705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DURHAM NC-ORANGE NC-
932 PM EDT FRI JUL 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHEASTERN ORANGE AND DURHAM COUNTIES...
AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORMS WITH THE HEAVY RAIN WERE SLOWLY DIMINISHING. HOWEVER
RADAR ESTIMATES SUGGEST BETWEEN 1.5 AND 2 INCHES OF RAIN HAS LIKELY
FALLEN SINCE 845 PM FROM CHAPEL HILL TO DURHAM. ANOTHER HALF INCH
OF RAIN IS LIKELY THROUGH 10 PM..
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GORMAN...DURHAM...CHAPEL HILL AND CARRBORO.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. CREEKS IN
DURHAM THAT WILL LIKELY SEE SIGNIFICANT RISE IN WATER LEVELS INCLUDE
THIRD FORK CREEK...LITTLE LICK CREEK...SANDY CREEK...ELLERBE CREEK
AND NORTHEAST CREEK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.
LAT...LON 3610 7881 3607 7880 3606 7879 3606 7875
3601 7875 3603 7872 3600 7870 3599 7871
3586 7889 3587 7922 3612 7896 3614 7881
TIME...MOT...LOC 0132Z 180DEG 0KT 3603 7883
$$
WSS000
WGUS72 KRAH 050259
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1056 PM EDT FRI JUL 4 2008
NCC063-135-050306-
/O.EXP.KRAH.FF.W.0018.000000T0000Z-080705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DURHAM NC-ORANGE NC-
1056 PM EDT FRI JUL 4 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM EDT FOR
SOUTHEASTERN ORANGE AND DURHAM COUNTIES...
THERE HAVE BEEN NO REPORTS OF FLOODING FROM LOCAL LAW ENFORCEMENT
OFFICIALS IN THE WARNED AREA. WHILE THE HEAVY RAIN HAS
ENDED...PERIODS OF LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 1 AM
ACROSS THE REGION. THIS ADDITIONAL RAINFALL WILL LIKELY CAUSE SOME
RISES ON CREEKS AND STREAMS BUT LITTLE IF ANY ADDITIONAL FLOODING IS
ANTICIPATED.
LAT...LON 3610 7881 3607 7880 3606 7879 3606 7875
3601 7875 3603 7872 3600 7870 3599 7871
3586 7889 3587 7922 3612 7896 3614 7881
TIME...MOT...LOC 0256Z 180DEG 0KT 3603 7883
$$
WSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:47 PM EDT, 6 hours 16 minutes earlier.
Area forecast discussion, Jul 4, 2:47 PM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 247 PM EDT FRI JUL 4 2008 .SYNOPSIS... HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL ALLOW MOISTURE TO INCREASE ACROSS CENTRAL NORTH CAROLINA THIS WEEKEND. THE INCREASED MOISTURE COMBINED WITH AN UPPER LEVEL TROUGH TO THE WEST WILL RESULT IN AN INCREASED CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE END WEEKEND AND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... AS OF 200 PM FRIDAY... THERE ARE MIXED SIGNALS REGARDING CONVECTIVE CHANCES FOR THE REST OF TODAY INTO TONIGHT. FIRST OFF... ISOLATED CONVECTION HAS DEVELOPED IN THE FOOTHILLS AND AS FAR EAST AS THE SW PIEDMONT AS OF 2 PM. WEAK LOW LEVEL CONVERGENCE ASSOCIATED WITH A LEE TROUGH AND MLCAPES OF 500-1000 J/KG APPEAR TO BE THE REASONS FOR THE CONVECTIVE INITIATION. IT IS DIFFICULT TO ASCERTAIN THE EVOLUTION OF CONVECTION THIS AFTERNOON AS DEWPOINTS BEGIN TO LOWER WITH DEEP MIXING ESTABLISHED. DEWPOINTS WILL DROP INTO THE UPPER 50S AND LOWER 60S THROUGH THE REST OF THE AFTERNOON...AND THIS WILL PREVENT CAPE VALUES FROM INCREASING ANY MORE. WILL SHOW A 20 POP (ISOLATED COVERAGE) FOR THE WESTERN PIEDMONT TO ACCOUNT FOR CURRENT ACTIVITY ON RADAR. FURTHER EAST...WILL LEAVE THE REST OF THE AFTERNOON DRY AS CAPPING EVIDENT THIS MORNING ON THE MHX SOUNDING SHOULD BE SUFFICIENT TO PREVENT DEVELOPMENT AS MODELS DO NOT ERODE THE CAP UNTIL LATER THIS EVENING. THERE APPEARS TO BE A BETTER CHANCE AT CONVECTION...ESPECIALLY OVER NORTHWEST PORTIONS OF THE CWA THIS EVENING. AS MIXING IS LOST...BOUNDARY LAYER MOISTURE WILL INCREASE AS SFC DEWPOINTS CLIMB BACK INTO THE UPPER 60S TO NEAR 70. IN ADDITION...A WEAK SHORT WAVE OVER THE TN VALLEY... NOTED WITH THE COOL POOL OVER NASHVILLE THIS MORNING...WILL SKIRT THE NW PIEDMONT THIS EVENING. THIS MAY PRODUCE ADDITIONAL CONVECTION IN THE FOOTHILLS THAT COULD THEN WORK ITS WAY INTO THE NW PIEDMONT. OUTFLOW BOUNDARIES WILL ALSO PLAY AN IMPORTANT ROLE IN DETERMINING CONVECTIVE EVOLUTION THIS EVENING...AND THAT IS VERY HARD TO DETAIL AT THIS JUNCTURE. WILL MAINTAIN THE THEME OF THE PREVIOUS FORECAST... WITH POPS INCREASING TO LOW END CHANCE IN AREAS NORTH AND WEST... ONLY SHOWING A SLIGHT CHANCE FURTHER SOUTHEAST WHERE THERE APPEARS TO BE NO APPRECIABLE UPPER LEVEL LIFT. AREAS IN THE SOUTHEAST WILL HAVE TO RELY ALMOST SOLELY ON OUTFLOW BOUNDARIES MOVING INTO THE AREA. MOST CONVECTION SHOULD DIMINISH AFTER 06Z WITH BOUNDARY LAYER STABILIZATION AND LACK OF SIGNIFICANT UPPER LEVEL SUPPORT. LOWS VERY MILD TONIGHT WITH AT LEAST PARTLY CLOUDY SKIES AND A PERSISTENT SW WIND. LOWS 69-73. AN INCREASE IN CONVECTIVE COVERAGE IS EXPECTED FOR SATURDAY. A BROAD MID AND UPPER LEVEL TROUGH OVER THE OHIO AND TN VALLEYS WILL KEEP A SOUTHWEST FLOW OVER OUR REGION. PRECIPITABLE WATERS RESPOND WITH VALUES CLIMBING TO NEAR 2 INCHES BY SATURDAY AFTERNOON. AT LEAST SOME MODEST UPPER LEVEL DIVERGENCE SETS UP OVER NORTHWESTER PORTIONS OF THE AREA SATURDAY AFTERNOON IN RESPONSE TO THE AREA BECOME POSITIONED IN THE RIGHT ENTRANCE REGION OF AN UPPER JET. THE JET POSITION IS MUCH MORE FAVORABLE ON THE NAM AS COMPARED TO THE GFS. AT THIS JUNCTURE IT IS HARD TO PINPOINT ANY LOCATIONS MORE FAVORED FOR CONVECTIVE COVERAGE. IF THE NAM IS CORRECT IN ITS JET PLACEMENT...THEN THE NW PIEDMONT WOULD SEE A GREATER COVERAGE. HOWEVER...THIS IS NOT CERTAIN AND WOULD PREFER TO SHOW A HIGH END CHANCE (SCATTERED COVERAGE) ACROSS THE ENTIRE AREA. DEEP LAYER SHEAR IS EXPECTED TO BE ONLY AROUND 20 KT... SO CONVECTIVE MODE SHOULD REMAIN PULSE IN NATURE. THEREFORE...OUTFLOW BOUNDARY INTERACTIONS WILL ONCE AGAIN GO A LONG WAY IN DETERMINING STORM COVERAGE AND LOCATION. WITH LIGHT WIND FIELDS ALOFT AND STORM MOTIONS OF ONLY AROUND 10 KT... THE STRONGER THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS GIVEN THE HIGH PRECIPITABLE WATER VALUES. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT... BUT LACK OF SHEAR WILL PRECLUDE A WIDESPREAD EVENT. GREATER CLOUD COVERAGE AND RAIN CHANCES WILL HOLD TEMPS DOWN COMPARED TO TODAY. HIGHS 87-92. HAVE A HAPPY AND SAFE FOURTH OF JULY && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... AS OF 230 PM FRIDAY... SUMMARY: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE SHORT TERM FORECAST PERIOD (INCLUDING THE OVERNIGHT HOURS)...ALTHOUGH ACTIVITY SHOULD BE MOST NUMEROUS DURING AFTERNOON PEAK HEATING ON SUN/MON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIMARILY DURING THE AFTERNOON HOURS OF SUNDAY...ALTHOUGH A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON AS WELL. SATURDAY NIGHT THROUGH SUNDAY NIGHT: STILL EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DURING THIS PERIOD WITH MID/UPPER LEVEL TROUGHING JUST TO OUR WEST OVER THE OH/TN VALLEYS...KEEPING A MOIST SOUTHERLY/SW FLOW THROUGHOUT THE COLUMN OVER THE CAROLINAS. FCST SOUNDINGS ACROSS CENTRAL NC SHOW FAIRLY IMPRESSIVE PWAT VALUES IN THE 1.75-2.00 RANGE THROUGHOUT THIS PERIOD. WITH PWAT VALUES THIS HIGH AND DEWPOINTS LIKELY IN THE UPPER 60S TO LOWER 70S...INSTABILITY WILL MOST DEFINITELY BE PRESENT AND ACCOUNTED FOR. AS FAR AS LIFT IS CONCERNED...BEING LOCATED JUST DOWNSTREAM OF THE MID/UPPER TROUGH TO THE WEST...WE WILL BE IN A FAVORABLE REGION FOR UPPER LEVEL DIVERGENCE...IN ADDITION TO SHORTWAVE IMPULSES ROUNDING THE BASE OF THE TROUGH AND LIFTING NE/ENE OVER THE CAROLINAS. TOUGH TO PICK OUT ANY AREA IN PARTICULAR FOR AN ENHANCED CHANCE OF SHOWERS/STORMS SINCE THIS MAY DEPEND ON THE EXACT TIMING/TRACK OF ANY SHORTWAVE IMPULSES AND/OR WHERE THE BETTER UPPER LEVEL DIVERGENCE IS LOCATED. THEREFORE...HAVE DECIDED TO ADVERTISE MID CHANCE POPS (40%) ACROSS THE ENTIRE FORECAST AREA SAT NIGHT WHEN INSTABILITY WILL BE WEAKER...WITH 50% CHANCES DURING THE DAY SUNDAY WHEN DIURNAL HEATING WILL ALLOW FOR BETTER INSTABILITY...AND LOW CHANCE (30%) POPS SUNDAY NIGHT AS THE MID/UPPER LEVEL TROUGH JUST TO OUR WEST BEGINS TO SHOW SIGNS OF WEAKENING/DEAMPLIFYING. LOW TEMPS SAT/SUN NIGHT SHOULD BE IN THE NORMAL TO SLIGHTLY ABOVE NORMAL RANGE IN THE UPPER 60S TO LOWER 70S. HIGH TEMPS ON SUNDAY SHOULD HAVE NO PROBLEM MAKING IT INTO THE MID/UPPER 80S...AND WHETHER OR NOT SOME LOCATIONS SEE LOWER 90S WILL DEPEND ON HOW MUCH CLOUD COVER AND CONVECTION IS PRESENT. GIVEN THE HIGH PWAT VALUES AND SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED...LOCALLY HEAVY RAINFALL CAN BE EXPECTED...WITH A POTENTIAL FOR FLOODING...PARTICULARLY IN URBAN AREAS. AS FAR AS SEVERE WEATHER IS CONCERNED...LOW/MID LEVEL FLOW IS PROGGED TO GENERALLY BE AT OR BELOW 20 KNOTS THROUGH 700MB... INCREASING TO MAYBE 25-30 KNOTS IN THE MID-LEVELS SUNDAY AFTERNOON. THIS MAY MAKE IT DIFFICULT FOR AN ORGANIZED SEVERE WEATHER THREAT TO DEVELOP...AND EXPECT THAT ANY SEVERE STORMS WOULD BE OF THE PULSE/ISOLATED VARIETY...WITH A PRIMARY THREAT OF DAMAGING WINDS IN THE FORM OF WET MICROBURSTS AND HAIL UP TO THE SIZE OF QUARTERS. MONDAY AND MONDAY NIGHT: THE MID/UPPER LEVEL TROUGH IS PROGGED TO CONTINUE TO WEAKEN AND DEAMPLIFY DURING THE DAY MONDAY AS IT LIFTS ENE/NE ACROSS THE LOWER MID-ATLANTIC. ALTHOUGH UPPER LEVEL LIFT WILL BE WEAKENING...FCST SOUNDINGS CONTINUE TO SHOW VERY MOIST PWAT VALUES IN THE 1.75 TO 2.00 RANGE...WITH PLENTY OF AVAILABLE INSTABILITY. HAVE THEREFORE DECIDED TO ADVERTISE MID-CHANCE (40%) POPS ACROSS THE ENTIRE FORECAST AREA DURING THE DAYTIME PEAK-HEATING HOURS. A FEW STORMS MAY BRIEFLY BECOME STRONG TO SEVERE DURING THE AFTERNOON...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. WILL KEEP A SLIGHT CHANCE (20%) OF SHOWERS/STORMS MONDAY NIGHT GIVEN CONTINUED HIGH PWAT VALUES AND THE LIKELY PRESENCE OF ELEVATED INSTABILITY. THE UPPER LEVEL PATTERN BECOMES MORE UNIDIRECTIONAL BY THIS TIME...HOWEVER...ANY ONGOING ACTIVITY MAY KEEP GOING WELL PAST SUNSET WITH THE HELP OF MESOSCALE BOUNDARIES...AND THIS IS WHY THE SLIGHT CHANCE WILL BE LEFT IN FOR MONDAY NIGHT. HIGH TEMPS ON MONDAY SHOULD BE SIMILAR TO SUNDAY...GENERALLY IN THE MID/UPPER 80S WITH A FEW LOCATIONS MAKING IT INTO THE LOWER 90S IF GIVEN ENOUGH SUNSHINE. LOW TEMPS MONDAY NIGHT SIMILAR TO PREVIOUS NIGHTS...RANGING FROM THE UPPER 60S TO LOWER 70S. -VINCENT && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 245 PM FRIDAY... THE BERMUDA RIDGE ATTEMPTS TO RETROGRADE BACK TOWARD THE SOUTHEAST COAST AND FL THROUGH MID WEEK...WHILE SHORTWAVE ENERGY MOVING ACROSS THE US/CANADA BORDER ALLOWS THE WESTERLIES TO DIP A BIT SOUTHWARD INTO THE NRN GREAT LAKES/ST LAWRENCE VALLEY/NORTHEAST. VERY LITTLE CHANGES AT THE SURFACE...WITH THE ATLANTIC-CENTERED SURFACE HIGH HOLDING IN PLACE AND EXTENDING WSW INTO THE SOUTHEAST COASTAL SECTIONS...WITH A PERSISTENT PIEDMONT TROUGH OVER CENTRAL/WRN NC AND PWAT VALUES REMAINING IN THE 120-140% OF NORMAL RANGE. AS MUCH AS I WOULD LIKE TO BE ABLE TO DISCERN ONE DAY AS BEING BETTER THAN ANOTHER FOR SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND STORMS...AT THIS RANGE AND WITH MODEL VARIATION IN THE DETAILS...IT REMAINS NEARLY IMPOSSIBLE. WILL CONTINUE WITH LOW CHANCE (30%) POPS...MAINLY AFTERNOON AND EVENING...TUESDAY THROUGH FRIDAY. GFS/ECMWF THICKNESSES REMAIN NEAR NORMAL AND TEMPERATURES SHOULD RUN CLOSE TO NORMAL THROUGH THE PERIOD AS WELL. -GIH/VINCENT && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 2 PM FRIDAY... IN GENERAL... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH THE EXCEPTION BEING THE POTENTIAL FOR ISOLATED TO SCATTERED CONVECTION. FOR THE REST OF THE DAY THROUGH TONIGHT... BEST POTENTIAL FOR CONVECTION WILL BE AT THE TRIAD TERMINALS. IN THIS REGION...THE MID LEVEL CAP IS WEAKER AND LOW LEVEL CONVERGENCE COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE MOVING EAST FROM THE TN VALLEY WILL SUPPORT THE DEVELOPMENT OF CONVECTION THROUGH LATE THIS AFTERNOON AND INTO TONIGHT. RESULTANT OUTFLOW BOUNDARIES EMANATING FROM CONVECTION OVER THE FOOTHILLS MAY ALSO BECOME A TRIGGER FOR CONVECTIVE DEVELOPMENT. TOO MUCH UNCERTAINTY REMAINS REGARDING COVERAGE AND TIMING OF CONVECTION...SO WILL INCLUDE A CB AT GSO/INT AND AS FAR EAST AS RDU FOR THIS EVENING THROUGH LATE TONIGHT. ANY CONVECTION ACROSS THE AREA SHOULD WANE DURING THE PREDAWN HOURS. WINDS AT 2 KFT WILL INCREASE TO AROUND 25 KT OVERNIGHT. WHILE WE MAY FALL SHORT OF EXACT LOW LEVEL WIND SHEAR CRITERIA...AT LEAST 15-20 KT OF LLWS WILL BE PRESENT AFTER MIDNIGHT WHICH COULD AFFECT SMALLER AIRCRAFT AND GENERAL AVIATION INTERESTS. AREAL EXTENT OF CONVECTION WILL INCREASE ON SATURDAY AS THERE WILL BE NO MID LEVEL CAP AND DEEP LAYER MOISTURE AND INSTABILITY IS PLENTIFUL. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TO AFFECT CENTRAL NC STARTING ROUGHLY AROUND 16Z TOMORROW AND THIS ACTIVITY WILL LIKELY PERSIST INTO SATURDAY NIGHT. WILL INTRODUCE CB AT 16Z AT ALL TERMINALS TO ACCOUNT FOR THE CONVECTIVE POTENTIAL. OTHERWISE... VFR CONDITIONS EXPECTED OUTSIDE CONVECTION. CHANCES FOR DIURNAL CONVECTION WILL PERSIST THROUGH AT LEAST TUESDAY OF NEXT WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JFB NEAR TERM...JFB SHORT TERM...VINCENT LONG TERM...GIH/VINCENT AVIATION...JFB
Hazardous weather outlook, Jul 4, 6:05 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 605 AM EDT FRI JUL 4 2008 NCZ007>011-021>028-038>041-043-051015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON- 605 AM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER THE NORTHERN AND WESTERN PIEDMONT AND NORTHERN COASTAL PLAIN... MAINLY ALONG AND NORTHWEST OF THE INTERSTATE 85 CORRIDOR... VERY LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG... PRODUCING WIND GUSTS IN EXCESS OF 40 MPH. THIS RISK OF STRONG STORMS IS EXPECTED TO LAST INTO THE NIGHT... AND LOCATIONS ALONG AND NORTH OF HIGHWAY 64 MAY BE AFFECTED BY STRONG STORMS OVERNIGHT. PEOPLE ENGAGING IN OUTDOOR ACTIVITIES FROM VERY LATE THIS AFTERNOON THROUGH TONIGHT SHOULD KEEP UP WITH THE LATEST CONDITIONS AND FORECASTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY... MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED. NCZ042-073>078-083>086-088-089-051015- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 605 AM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STORMS ARE EXPECTED TO DEVELOP TONIGHT OVER THE SOUTHERN PIEDMONT... SANDHILLS... AND CENTRAL AND SOUTHERN COASTAL PLAIN. A STORM OR TWO COULD BECOME STRONG... WITH WIND GUSTS OVER 35 MPH... HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY... MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED. GIH
In the hours before
Local storm report, Jul 4, 7:59 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG 3 N ASHEBORO 35.76N 79.82W
07/04/2008 RANDOLPH NC LAW ENFORCEMENT
POWERLINES DOWN AT BALFOUR ROAD AND SPERO ROAD.
&&
SMITHLocal storm report, Jul 4, 8:07 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 5 E RANDLEMAN 35.81N 79.70W
07/04/2008 RANDOLPH NC AMATEUR RADIO
TREES DOWN AT OLD LIBERTY ROAD AND BRUCE PUGH ROAD.
REPORTED BY AMATEUR RADIO.
&&
SMITHLocal storm report, Jul 4, 8:17 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG 4 ESE GORDONTOWN 35.73N 80.04W
07/04/2008 RANDOLPH NC AMATEUR RADIO
TREES DOWN ON LOFLIN HILL ROAD NEAR ROSSWOOD ROAD.
REPORTED BY AMATEUR RADIO.
&&
SMITHLocal storm report, Jul 4, 8:21 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 8 W ASHEBORO 35.74N 79.95W
07/04/2008 RANDOLPH NC AMATEUR RADIO
TREES DOWN ON MT SHEPHERD RD NEAR US HWY 64. REPORTED BY
AMATEUR RADIO.
&&
SMITHLocal storm report, Jul 4, 8:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND DMG 9 W ASHEBORO 35.73N 79.96W
07/04/2008 RANDOLPH NC AMATEUR RADIO
TREE DOWN ON A HOUSE ON HOOVER HILL ROAD NEAR US HWY 64.
&&
SMITHSpecial weather statement, Jul 4, 8:41 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 841 PM EDT FRI JUL 4 2008 NCZ008-024-025-040-041-050145- CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE- 841 PM EDT FRI JUL 4 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE... ORANGE...DURHAM...WAKE AND CHATHAM COUNTIES THROUGH 945 PM EDT... AT 841 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER CHAPEL HILL AS WELL AS NEAR APEX AND NEW HILL...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL AFFECT SUCH PLACES AS CARY...DURHAM...GORMAN...RDU AIRPORT...FALLS LAKE... AND BUTNER. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RAINFALL AMOUNTS IN EXCESS OF AN INCH IN LESS THAN AN HOUR WILL OCCUR. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:10 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 50 min |
| Jul 4, 8:50 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 40 min |
| Jul 4, 8:52 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 38 min |
| Jul 4, 9:24 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake | 66 min |
| Jul 4, 9:47 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Wake | 43 min |
| Jul 4, 9:56 PM EDT | Areal Flood Advisory | RAH | Wake | 2 hr |
| Jul 5, 2:35 PM EDT | Severe Thunderstorm Warning | RAH | Lee, Moore | 40 min |
| Jul 5, 3:25 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 50 min |
| Jul 5, 3:30 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 45 min |
| Jul 5, 3:39 PM EDT | Areal Flood Advisory | RAH | Moore | 84 min |
| Jul 5, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 45 min |
| Jul 5, 3:53 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 67 min |
| Jul 5, 4:07 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 38 min |
| Jul 5, 4:12 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 34 min |
| Jul 5, 4:40 PM EDT | Areal Flood Advisory | RAH | Durham | 2 hr |
| Jul 5, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Wake | 48 min |
| Jul 5, 5:20 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 37 min |
| Jul 5, 5:27 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Halifax, Nash, Wilson | 63 min |
| Jul 5, 5:36 PM EDT | Flash Flood Warning | RAH | Halifax, Vance, Warren | 3 hr |
| Jul 5, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
| Jul 5, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 44 min |
| Jul 5, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
| Jul 5, 6:33 PM EDT | Areal Flood Advisory | RAH | Sampson | 63 min |
| Jul 5, 6:37 PM EDT | Flash Flood Warning | RAH | Edgecombe, Nash, Wilson | 3 hr |
| Jul 5, 6:47 PM EDT | Areal Flood Advisory | RAH | Montgomery, Stanly | 118 min |
| Jul 5, 7:07 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 53 min |
| Jul 5, 7:13 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 62 min |
| Jul 5, 7:29 PM EDT | Areal Flood Advisory | RAH | Chatham, Randolph | 2 hr |
| Jul 5, 7:42 PM EDT | Flash Flood Warning | RAH | Randolph | 2 hr |
| Jul 5, 7:57 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.